Missouri, 2011

Hail in Missouri, June 13, 2011

June 13, 2011 · NWS EAX · 10 events in 7 counties and zones

A cold front moved through central Missouri, and caused severe thunderstorm development, in the early morning hours of June 13, 2011. There were several reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front moved through central Missouri, and caused severe thunderstorm development, in the early morning hours of June 13, 2011. There were several reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 13, 3:25 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 13, 3:25 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 AM CDT MON JUN 13 2011

.DISCUSSION...

SHORT TERM (TODAY THROUGH WEDNESDAY)...

ALL IS QUIET SO FAR...COUNTER TO WHAT SUITE OF MESO MODELS SUGGEST
SHOULD BE OCCURRING.  IT APPEARS THAT DIVERGENT H8 FLOW ACROSS NE KS
AND NW MO AND CAPPING INVERSION BETWEEN H9 AND H8 SUPPRESSING
CONVECTION SO FAR.  SOME ENHANCEMENT IN AC/ACCAS FIELD ACROSS
CENTRAL KANSAS EVIDENT ON RECENT IR IMAGERY...WHICH IS NOT TOO
SURPRISING AS 45-50 H8/H7 LLJ IMPINGING ON EDGE OF EML IN THIS
REGION. IF STORMS DO NOT FIRE SOON...BEST CONVERGENCE BY DIURNAL LLJ
MAXIMUM WILL BE LOST...SO MIGHT NOT SEE ANY DEVELOPMENT.
HOWEVER...DECIDED TO BROADBRUSH A NARROW BAND OF SLIGHT CHANCE POPS
ALONG AXIS AC DEVELOPMENT...WHICH APPEARS WELL ALIGNED FAIRLY WELL
WITH BAND OF PRESSURE ADVECTION ALONG 310-312K SURFACE. OVERALL USED
A BLEND OF THE RUC/GEM FOR PRECIPITATION TRENDS IN THE NEAR TERM.
THREAT OF CONVECTION WILL NOT LINGER LONG...AS LLJ WEAKENS AND STOUT
CAP TAKES CONTROL. LEFT A SLIVER OF SLIGHT CHANCE/LOW CHANCE POPS
ACROSS NORTHEAST CWA GIVEN THIS REGION WILL BE LOCATED IN PROXIMITY
TO THE CYCLONIC SHEAR SIDE OF H5 RIDGE. AS FAR AS
TEMPERATURES...READINGS WILL CONTINUE TO EDGE UPWARDS TODAY AS
LOW-MID 20 H8 TEMPERATURES ADVECT INTO SOUTHWEST PORTIONS OF CWA.
THERE WILL BE QUITE A RANGE IN TEMPERATURES...WITH A LIKELY 15-20
DEGREE SPREAD BETWEEN EAST CENTRAL KANSAS AND NORTHEAST MISSOURI.
USED A BLEND OF EC/GEM AS A GENERAL GUIDE FOR TEMPERATURES GIVEN
THEIR PAUCITY OF EVAPORATIVE COOLING IMPACT DUE TO CONVECTION.

CAPPING INVERSION WILL CONTINUE TO BUILD ACROSS THE REGION
TONIGHT...BUT A SHORTWAVE EJECTING ACROSS NORTHERN PLAINS APPEARS TO
ENHANCE CONVERGENCE PROVIDED BY LLJ...THUS THERE MAY BE A SLIGHTLY
BETTER CHANCE OF NOCTURNAL CONVECTION ACROSS NORTHEAST MISSOURI.
THREAT OF STORMS WILL RETURN THE REMINDER OF FORECAST AREA ON
TUESDAY...AS OVERALL H5 HEIGHTS LOWER IN RESPONSE TO MORE VIGOROUS
SHORTWAVE.  CONTINUED TREND OF PREVIOUS FORECASTS OF BROADBRUSHING
ENTIRE FORECAST AREA WITH CHANCE POPS.  H8/H8 THERMAL RIDGE
RE-ORIENTS FURTHER SOUTH DUE TO FALLING HEIGHTS...THUS TRIMMED
TEMPERATURES A DEGREE OR TWO ACROSS MOST OF THE REGION FOR TUESDAY.

WEDNESDAY WILL BE A TRANSITION DAY...IN THE WAKE OF EXPECTED LONG
NIGHT OF CONVECTION ON TUESDAY NIGHT.  WEAK WIND FIELD AND JUNE
INSOLATION WILL KEEP TEMPERATURES ONLY A FEW DEGREES COOLER ON
WEDNESDAY UNDER WEAK LOW LEVEL COOL ADVECTION REGION.  PRECIPITATION
THREAT GRADUALLY WILL END FROM WEST TO EAST AS H5 SHORTWAVE MOVES
FROM NORTHERN PLAINS INTO GREAT LAKES REGION.

MEDIUM RANGE (THURSDAY THROUGH SUNDAY)...

UPPER RIDGING WILL BUILD ACROSS THE PLAINS THURSDAY BEFORE THE NEXT
UPPER SHORTWAVE DAMPENS H5 HEIGHTS ACROSS THE CENTRAL PLAINS
ONCE AGAIN. THIS SHOULD BRING A RETURN TO HIGHER RAIN CHANCES
THROUGH THE END OF THE WORK WEEK AS THE SYSTEM TRANSITIONS TO THE
EAST.  BY THE WEEKEND...UPPER RIDGING RETURNS TO CENTRAL/SOUTHERN
PLAINS WITH NAEFS DEPICTING H5 HEIGHTS AT OR ABOVE 590 DM ACROSS
SOUTHERN PLAINS...WITH TRANSLATES TO MID 20 H8 TEMPS AND H7
TEMPERATURES IN THE 15-16C RANGE.  THIS SHOULD LIMIT OVERALL PRECIP
THREAT FOR THE WEEKEND...AND WILL SIGNAL A RETURN TO ABOVE NORMAL
TEMPERATURES.  GENERALLY FOLLOWED CONSENSUS BLEND...THOUGH
TEMPERATURES MAY NEED TO BE NUDGED UPWARD IN THE OUTER PERIODS.
ACCOUNT.

SF

&&

.AVIATION...

FOR THE 06Z TAFS...CHANCE FOR THUNDERSTORMS STILL RATHER REMOTE AS
ATMOSPHERE REMAINS WELL CAPPED. THE LATEST MODEL RUNS DO STILL TRY
TO DEVELOP AN AREA OF STORMS ALONG AXIS OF VORTICITY ADVECTION IN
ADVANCE OF A WEAK WAVE IN THE UPPER FLOW. TOPEKA SOUNDING INDICATED
THE INVERSION IS STRONG TO ABOUT 650 MB SO IF CONVECTION DOES
INITIATE...EXPECT STORMS TO BE ELEVATED. HAIL STILL WOULD BE THE
MAIN THREAT. AROUND SUNRISE THERE IS A GOOD CHANCE OF SOME MVFR
STRATUS AS LOW LEVEL MOISTURE IS TRAPPED UNDER THE INVERSION. BY
LATE MORNING EXPECT THE CIGS TO SCATTER OUT...BUT ANOTHER ROUND OF
CONVECTION IS POSSIBLE IN THE AFTERNOON AS MID LEVEL LAPSE RATES
REMAIN RELATIVELY STEEP...AROUND 8 DEG K/KM...AND WILL HANDLE WITH A
PROB GROUP FOR NOW. ADOLPHSON
&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 13, 4:35 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 AM CDT MON JUN 13 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
535 AM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING...THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM NORTHWEST
MISSOURI INTO CENTRAL MISSOURI... AND WILL INCREASE IN AREAL COVERAGE
AS THE MORNING PROGRESSES...CONGEALING INTO A COMPLEX OF STORMS. THIS
COMPLEX OF STORMS WILL MOVE FROM CENTRAL INTO EASTERN AND SOUTHERN
MISSOURI BY EARLY AFTERNOON. AREAS GENERALLY EAST OF A MARYVILLE TO
CLINTON HAVE THE GREATEST POTENTIAL TO EXPERIENCE SEVERE WEATHER. THE
PRIMARY THREATS FROM ANY SEVERE STORMS THE DEVELOP WILL BE LARGE HAIL
AND DAMAGING WINDS.

THIS AFTERNOON...THE THREAT FOR SEVERE THUNDERSTORMS WILL BE MINIMAL.

TONIGHT...ANOTHER COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS
NEBRASKA AND MOVE SOUTHEAST INTO NORTHERN MISSOURI. SEVERE STORMS
WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS POSING THE
GREATEST THREAT...THOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.

HEAVY RAINFALL AND FLOODING ALSO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR STORMS WILL RETURN FOR THE ENTIRE OUTLOOK AREA
TUESDAY AND TUESDAY NIGHT...AS A LOW PRESSURE DEVELOPS ACROSS THE
HIGH PLAINS AND MOVES ACROSS THE CENTRAL PLAINS. CONDITIONS WILL BE
FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT.

AFTER A LULL IN THUNDERSTORM ACTIVITY...WEDNESDAY INTO EARLY
THURSDAY...MORE THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO
SATURDAY. IT IS STILL TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL
BE POSSIBLE.

ALTHOUGH NOT PRESENTLY EXPECTED...ANY WIDESPREAD HEAVY RAINFALL
DURING THIS PERIOD COULD LEAD TO ADDITIONAL RISES ALONG THE MISSOURI
RIVER BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS MORNING AND TONIGHT.

FORTIN

In the hours before

Special weather statement, Jun 13, 4:28 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
528 AM CDT MON JUN 13 2011

MOZ014-015-023-131115-
DAVIESS MO-GRUNDY MO-LIVINGSTON MO-
528 AM CDT MON JUN 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIVINGSTON...
SOUTHWESTERN GRUNDY AND EASTERN DAVIESS COUNTIES UNTIL 615 AM CDT...

AT 527 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JAMESPORT...OR 7 MILES NORTHEAST OF
GALLATIN...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
SPRING HILL AROUND 600 AM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4004 9347 3979 9354 3991 9398 4004 9396
TIME...MOT...LOC 1028Z 279DEG 19KT 3996 9384

DB

The radar

The Pleasant Hill radar (KEAX), 125 km away, was scanning. The volume nearest the first event began at 10:41 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Livingston

When
June 13, 4:44 AM CST
Where
Livingston County, 0.69 mi S of Chillicothe
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.790, -93.550

Hail, Macon

When
June 13, 6:01 AM CST
Where
Macon County, 1.27 mi ENE of New Cambria
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.780, -92.750

Hail, Jackson

When
June 13, 6:16 AM CST
Where
Jackson County, 1.48 mi NNW of Lake Lotawana
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
38.920, -94.330

Hail, Macon

When
June 13, 6:30 AM CST
Where
Macon County, 1.06 mi E of Bevier
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
39.750, -92.560

Hail, Linn

When
June 13, 7:15 AM CST
Where
Linn County, 2.61 mi SE of Lmneus
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.850, -93.150

Hail, Johnson

When
June 13, 7:30 AM CST
Where
Johnson County, 0.69 mi N of (Szl)whiteman Afb
Measured
0.75 in hail
Reported by
ASOS
Coordinates
38.730, -93.550

Hail, Cooper

When
June 13, 7:53 AM CST
Where
Cooper County, 1.28 mi WSW of Boonville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.960, -92.750

Hail, Cooper

When
June 13, 7:54 AM CST
Where
Cooper County, 1.28 mi WSW of Boonville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.960, -92.750

Hail, Cooper

When
June 13, 7:56 AM CST
Where
Cooper County, 2.14 mi SSE of Boonville
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.940, -92.720

Hail, Adair

When
June 13, 11:16 AM CST
Where
Adair County, 0.53 mi W of Novinger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.230, -92.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318101, 318102, 318103, 318104, 318106, 318105, 318107, 318108, 318109, 318110.